Wyoming, 2021

Damaging Winds in Wyoming, August 26, 2021

August 26, 2021 · NWS CYS · 4 events in 1 county or zone

Storms with strong outflow winds moved across portions of Albany and Carbon Counties. Maximum gusts reported with thunderstorms was 63 MPH at the Halleck Ridge WYDOT station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Storms with strong outflow winds moved across portions of Albany and Carbon Counties. Maximum gusts reported with thunderstorms was 63 MPH at the Halleck Ridge WYDOT station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 1:40 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 26, 1:40 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MDT Thu Aug 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 151 PM MDT Thu Aug 26 2021

Current radar imagery indicates some cells developing in northern
Carbon County and to the south across Colorado. Fairly slow start
to the Convection today, with some model inconsistencies with the
later runs. NAM-NEST and the HRRR models have picked up on a line
of convection developing just off to the west traveling eastwards
across the CWA. However, it seems the HRRR is a bit more bullish
as this line of convection travels downstream towards the
Panhandle. Main concerns today exist with severe potentials. Low
level winds are expected to turn near zero just east of state
line between Wyoming and Nebraska. NAM-NEST has picked up on this
feature, shearing the convective cells and effectively decreasing
their intensity. Already seeing signs of this occurring with a
cell developing over Morrill County. In addition, the SREF CAPE
probabilities indicate a near zero percent chance for greater
than 1000 J/kg of CAPE for southeastern Wyoming and around a 30
percent chance across the Nebraska Panhandle. Most of the better
energy appears to be northward, with a good bullseye close to our
northern region of the Panhandle. Could see some outflows develop
from the north that could cut southwards towards Dawes County.
Nevertheless, main threats today include strong damaging winds
from any storms able to develop in the Panhandle with a good
inverted V signature and will likely be similar to yesterday. Due
to the model inconsistencies, confidence for tonight severe
potentials is low. Looking ahead into tomorrow, a series of
shortwave disturbances is expected to dig to the east/southeast
across the region, kicking up the wind speeds along the way.
Overall, dry and windy conditions expected from these features,
with most of the moisture advection to the east of the CWA,
raising fire weather concerns. Went ahead and upgraded the current
Fire Weather Watches to Red Flag Warnings.

.LONG TERM...(Saturday through Thursday)
Issued at 151 PM MDT Thu Aug 26 2021

An upper level trough will begin to dig east/southeastward from
the Pacific Northwest towards the Rockie Mountains through late
Saturday night. Could see some showers and thunderstorms develop
late Saturday night into early Sunday morning. However, the
likelihood of any convection during that period is decreasing.
Current model runs are picking up on the moisture advection into
the region that now seems poor with Tropical Depression Nine
coming on board towards the Gulf of Mexico, effectively cutting
off the flow from the Gulf and tilting the moisture advection
eastward. Looking into next week, mostly quieter weather ahead
with near zonal flow developing overhead and bringing drier
conditions across southeastern Wyoming and the Nebraska Panhandle
beginning on Monday. Daytime highs are expected to increase,
relative to the cooler weekend, with highs in the mid-90s east of
I-25 and in the mid to low 90s to the west on Monday, and climbing
on Tuesday. With the increase in daytime highs across the Great
Plains and the drier conditions will inevitably raise fire weather
concerns as the afternoon RH values drop to the mid-teens.
However, winds are expected to remain below warning criteria level
at this time. Next round of precipitation is expected to return
by mid-week, as the next system comes on board.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Aug 26 2021

Adjusted the thunderstorm timing at most terminals to around 1-3
hours later than in prior forecast issuance. Afternoon convection
is expected to be generally weak and high based at all WY
terminals, with gusty outflow winds in the 40-50 mph range the
main threat. VFR will likely dominate through the period with
brief MVFR CIGs under any brief storm. Farther east at AIA, BFF
and CDR, added -TSRA for the 23z-02z timeframe when more intense
convection is expected. MVFR CIG and VIS is possible, but will be
brief as storms quickly move east around 25 knots. Clearing
expected at all terminals after 3z with light westerly winds
overnight.

&&

.FIRE WEATHER...
Issued at 151 PM MDT Thu Aug 26 2021

A series of shortwave disturbances is expected to dig
to the east/southeast across the region, kicking up the wind
speeds along the way. Overall, dry and windy conditions expected
from these features, with most of the moisture advection to the
east of the CWA, raising fire weather concerns. As a result, went
ahead and upgraded Converse, Niobrara from a Fire Weather Watch
to a Red Flag Warning, in addition to including Carbon County for
the warning. Fire weather concerns will remain elevated through
the weekend with low humidity values and gusty winds. Will need to
evaluate later model runs for any headlines needed on Saturday,
Monday, and Tuesday where wind speeds inch closer to critical
thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon to 8 PM MDT Friday for WYZ301>304.

NE...None.
&&

SHORT TERM...MD
LONG TERM...MD
AVIATION...MAC
FIRE WEATHER...MD
Hazardous weather outlook, Aug 26, 1:55 PM MST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
255 PM MDT Thu Aug 26 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
255 PM MDT Thu Aug 26 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated strong thunderstorms will be possible today across
portions of western Nebraska. Gusty outflow winds in the 40 to 50
mph are expected. Please report any strong wind or hail to the NWS
in Cheyenne or your local law enforcement.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low. Gusty
winds and low humidity will result in Red Flag Warnings on Friday.
Dry weather will persist throughout the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 1:39 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
239 PM MDT Thu Aug 26 2021

WYZ104-109>113-262115-
Sierra Madre Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
239 PM MDT Thu Aug 26 2021

...A cluster of thunderstorms will impact portions of western Carbon
County through 315 PM MDT...

At 238 PM MDT, trained weather spotters reported a strong
thunderstorm near Wamsutter, or 17 miles southwest of Rawlins,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Trained weather spotters reported pea sized hail and gusty
         winds in Wamsutter.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawlins, Saratoga, Sinclair, Dad, Separation Lake, Jack Creek
Campground and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 200 and
238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10793 4166 10751 4204 10751 4215 10724
      4185 10678 4126 10673 4116 10792
TIME...MOT...LOC 2038Z 259DEG 40KT 4167 10753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Aug 26, 2:26 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Thu Aug 26 2021

WYZ109-112-113-262200-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-
326 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Carbon
County through 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Teton Reservoir, or 24 miles south of Rawlins, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 10737 4149 10738 4159 10704 4139 10690
      4134 10717
TIME...MOT...LOC 2126Z 249DEG 29KT 4143 10726

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mokry
Special weather statement, Aug 26, 2:39 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Thu Aug 26 2021

WYZ103-106-107-262215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
339 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northern Platte
County through 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Harris Park, or 15 miles northwest of Wheatland,
moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guernsey, Guernsey Campground, Sibley Peak, Glendo Reservoir and Two
Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 88 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4214 10508 4216 10519 4224 10525 4241 10526
      4250 10486 4224 10468
TIME...MOT...LOC 2139Z 245DEG 34KT 4224 10512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mokry

The radar

The Cheyenne radar (KCYS), 167 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 26, 3:22 PM MST
Where
Carbon County, 0.69 mi S of Dana Ridge
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.730, -106.650

WYDOT mesonet station WY16 - Dana Ridge 10.5 miles southwest of Hanna reported thunderstorm wind gust.

Thunderstorm Wind, Carbon

When
August 26, 3:26 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station WY18 Halleck Ridge along Interstate 80 7 miles northwest of Elk Mountain reported thunderstorm wind gust.

Thunderstorm Wind, Carbon

When
August 26, 3:36 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station WY18 Halleck Ridge along Interstate 80 7 miles northwest of Elk Mountain reported thunderstorm wind gust.

Thunderstorm Wind, Carbon

When
August 26, 3:46 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station WY18 Halleck Ridge along Interstate 80 7 miles northwest of Elk Mountain reported thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973996, 973998, 973999, 974000.